Format

Send to

Choose Destination
Clin Nephrol. 1992 Jul;38(1):1-8.

Studies on morphological outcome of cyclosporine-associated arteriolopathy after discontinuation of cyclosporine in renal allografts.

Author information

1
Institute of Pathology, University of Basel, Switzerland.

Abstract

Cyclosporine (CSA)-associated arteriolopathy (CAA) is the second most frequent morphological diagnosis in renal allografts and its final outcome remains unclear. The present study was performed to clarify the morphological outcome of CAA by follow-up histological analysis after stopping CSA. Furthermore, the clinical management of patients showing CAA is discussed. Most of the patients came from our early experience with CSA between 1981-1983 when CSA doses and trough levels were high. Twenty recipients were divided into two groups according to the presence of CAA after stopping CSA: group A (n = 9) showed persistent CAA and group B (n = 11) showed no CAA. The majority of the patients, including five incomplete remission in group A, showed obvious improvement of CAA even if the arterioles were severely affected. Improvement of CAA was noted a few months after stopping CSA or after lower dose CSA therapy. There were no significant differences in CSA blood levels or duration of CSA therapy between the groups. The severity of preexistent CAA was significantly greater in group A. Only two patients who died from malignant tumor showed exacerbation of CAA. Eight patients died and eight grafts were lost, seven due to vascular rejection and one to hemolytic uremic syndrome-like CAA. Poor renal function was also noted in four cases with functioning graft owing to vascular rejection even though the improvement of CAA was evident. The complete regression of CAA and the remodelling of arterioles showing well preserved vascular patency were frequently found after stopping or reducing the dose of CSA.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
1499163
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center